I have been on Zoloft for years (on and off). I had to go back on it in January after a 6 month break. My anxiety got so bad I was having severe panic attacks. This time when I went on the Zoloft it had the opposite effect....it was more stimulating that calming for me and I'm not sure why. Neither is my doctor. I also have OCD and it increased my OCD by 10x almost immediately. I'm at 100 mg now (for almost 7 weeks) and it hasn't gotten much better. I aslo take .5 mg of lorazapam twice a day. Some days I feel so anxious I want to crawl out of my skin. Has anyone ever had this experience before with Zoloft? Does it get better if the dosage is increased, or should I just ask my doctor to go off it. I would hate to start another medication (especially since she's recommending Paxil next and I don't want to take that). Thanks for any help and advice you can offer. I'm at my wits end with this. Oh, I am also in CBT for my OCD.
Hey hang in there. Sounds like the Zoloft is of little to no help. I'm on beta blockers and they help my anxiety some. I agree I've heard bad stuff about Paxil. Have you thought about zanax? I heard it helps considerably with anxiety plus to help sleep but have heard it makes you a zombie and it's addictive. I'm thinking it's still better then having extreme anxiety though. Good luck and hope you get things situated.
Hello there! What you are experiencing is a pretty common phenomenon. When a person restarts a medication that was once tolerated very well, subsequent courses of treatment with the same med can be considerably rougher, with increased side effects. I've went through the same thing. There are a few theories as to why this happens, one being kind of a "memory" in the receptors of the brain, causing a surge of serotonin quickly after restaring the med therapy.
There are a few things you can do. One, definitely talk to your doc about adding a short term course of an anti anxiety med to help you cope with the side effects. Also, if you are at 100mg already after only 7 weeks, it is my opinion that you probably started on a dose that was way too high, and was increased too quickly. In these kinds of situations, a slow taper up to a desired dose is preferred.
Keep the lines of communications open with your doctor, you don't have to suffer needlessly with the side effects. Keep in mind that this DOES seem to be a common occurence. Sometimes it just takes time to allow the side effects to dissipate, other times, switching to a new med is necessary. Whatever you and your doc decide, I would ask her to start SLOWLY and take her time increasing your dose. That makes a lot of difference in a lot of cases. I've been there, I know how frustrating it is, hang in there!
Thanks for the information. I should have been more specific on dosage. I started at 50 for 4 weeks then went to 75 for 2 weeks and then to 100 where I have been for the last 7 weeks. I see the doctor next week to see if I should discontinue the Zoloft. But I see you bring up an interesting point on the increased side effects happening with subsequent treatments. I wonder if I should try going to 150 to see if that helps. Did you ever go that high? Did it help lessen the anxiety for you. Last year when I was on Zoloft (before I went off) I was up to 150 mg.
I am taking an anti-anxiety pill as well daily (1 mg total of the generic activan - lorazepam) and that helps somewhat but I never had to take these before with Zoloft.
Thanks for all your help. This has been a huge struggle and my husband (and my doctor) just think it's all in my head and I'm making myself this anxious.
Well, anxiety IS pretty much all in our heads, but that's okay! LOL! Have you tried any therapy along with meds? If not, I highly recommend that.
I personally think you were bumped up dosage wise a little fast. It's not unheard of to jump up in 2 week intervals, but considering you weren't tolerating the med as it was, I think the increases may have made your side effects worse. Did you have side effects immediately after starting back on the Zoloft, or after dosage increases?
As for the dose, when I was on Zoloft, my ending dose was 200 mg, so yes, 150 mg is not uncommon. 75 mg would be considered an average typical dose for chronic anxiety/panic disorders. My opinion would be to allow yourself a little longer to adjust to this dose before bumping up again. You may even end up requiring a slightly higher dose of the Ativan as you try to adjust. I applaud you for not throwing in the towel, these things DO take time, and chances are, your side effects will eventually resolve and the Zoloft will be effective for you. It's too soon to tell.
Talk with your doc about perhaps staying at the 100mg for 2-4 more weeks before considering another increase, with maybe a slightly higher dose of the Ativan, if needed (you can take less if you are doing better). I also think you would greatly benefit from therapy, ask your doctor for a referral.
If after giving the Zoloft another month or so, you don't notice obvious improvements, then I would say it would be time to discuss another medication. While we're not allowed to recommend specific medications, if that time comes, ask your doc about Lexapro. It tends to be pretty well tolerated, and many people who have been on both Zoloft and Lexapro at different times in their lives report very similar outcomes. Myself included.
Lastly, if your doc isn't a psychiatrist, I recommend you asking for a referral to one. Really, p-docs are better equipped to handle these kinds of meds, and therapy...especially for people who may need a medication more long term. They tend to be more understanding and not as dismissive either, which you are coming up against with your current doctor. ANY doctor that tells someone, about anxiety, that it is "all in their head" really honks me off. Of course it is...but that doesn't mean it doesn't warrant as much attention as diabetes or a heart condition! Anxiety requires treatment, and hearing those kinds or words from a doctor doesn't sit well with me. That's why I suspect your doc is not a specialist. If she is, I would honestly tell her that her words are hurtful to you, that you are trying your best. You ARE allowed to speak your mind to a doctor, lol. If she doesn't improve still, find a new one.
Thanks for the words of encouragement. I do see a physchiatrist for the anxiety and we're working on my OCD as well. He seems concerned about the effect Zoloft is having. The PA in his office prescribes the medicine and she's the one that made the rude comment, although for her it's the norm. All she does is prescribe the medicine and adjust doses. I'll talk to her about giving it another month at 100 and see what she says. I'll also talk to her about adjusting the activan - which she'll probably do. You have been such a great help. It's good to actually get an answer than to hear "Hmmm, I've never heard of that happening with Zoloft before." Have a great evening!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.